Texas, 2023

Hail and Damaging Wind in Texas, March 1 to 2, 2023

March 1 to 2, 2023 · NWS EWX · 34 events in 11 counties and zones

An upper level shortwave trough moved across Texas and generated thunderstorms including two supercells. These two storms produced severe hail for nearly eight hours across the southern and central parts of the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level shortwave trough moved across Texas and generated thunderstorms including two supercells. These two storms produced severe hail for nearly eight hours across the southern and central parts of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 1, 6:03 PM CST, 4 hours 38 minutes earlier.

Area forecast discussion, Mar 1, 6:03 PM CST, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
603 PM CST Wed Mar 1 2023

...New UPDATE, AVIATION...

.UPDATE...
Issued at 603 PM CST Wed Mar 1 2023

We did a quick update this evening to add a mention of patchy fog to
the forecast for the eastern half of the CWA from approximately
06-12Z tonight/tomorrow morning. Dense fog appears unlikely but
there could be widespread visibilities in the 2-5SM range as moisture
pools and winds become relatively light.

-Gale

&&

.SHORT TERM...
(Tonight through Thursday night)
Issued at 147 PM CST Wed Mar 1 2023

...Severe Thunderstorms Possible from the Hill Country into the
Coastal Plains Late Thursday...

...Strong West-Northwesterly Winds and Critical Fire Weather
Conditions Expected Late Thursday into early Friday Behind Cold
Front...

.Short Term (Through Thursday night)...

Expect for very warm conditions to continue this afternoon with
temperatures ranging from the mid 80s into the mid 90s. Late this
afternoon into this evening has a very low chance for possibly a
thunderstorm across the far northern Hill Country but greatest
chances occur north of our CWA around the Waco area. For overnight
tonight into Thursday morning, a preceding shortwave that will be
ahead of the much advertised potent upper level low approaching from
the Desert Southwest helps to spark a round of isolated to scattered
convection. An isolated strong to severe storm may be possible with
this activity with large hail as the main hazard as storms remain
elevated with 1000 to 2000 MLCAPE and mid-level lapse rates of
around 7 to 7.5 C/km. As a result, SPC on the afternoon update of
the Day 1 convective outlook did insert a marginal risk (level 1 of
5) for severe storms.

The morning activity quickly vacates the area before temperatures
then surge into the mid 80s to upper 90s during Thursday afternoon
as the dryline initially advances east before then being eventually
overtaken by the cold front. Our greatest concern for severe weather
develops late Thursday afternoon and will continue through Thursday
evening as the front overtakes the dryline. Activity first develops
across the Hill Country before advancing eastward into the I-35
corridor and lastly into/across the coastal plains. The area
thermodynamic profiles and hodographs does support the potential for
all severe modes, including isolated tornadoes. However, with the
expectation for a more linear complex across our area, damaging
winds along with large hail are expected to remain as the primary
severe weather hazards across our region. The greater risk for
tornadoes, including the potential for strong tornadoes, remains
northeast of our CWA. The Day 2 convective outlook from SPC places
an enhanced risk (level 3 of 5) for severe storms into the northern
Hill Country while a slight risk (level 2 of 5) extends across the
remainder of the Hill Country into the I-35 corridor and across the
coastal plains. The marginal risk (level 1 of 5) extends out from
the slight risk to the west. Activity will advance east of the
coastal plains by around midnight.

Major impacts continue even behind the front and the severe weather
across portions of South-Central Texas. Strong west-northwesterly
winds along with critical fire weather will be expected for western
and central portions of the CWA, including along the I-35 corridor.
Winds along the Rio Grande will have gusts into the 50 to 60 mph
range during late Thursday afternoon through Thursday night while
areas across the Hill Country into the I-35 corridor sees gusts up
to around the 50 mph range. In addition, with humidity tanking into
the 10 to 25 percent range following the front and persisting into
early overnight Friday, critical fire weather conditions are also
expected across central and western portions of the CWA. Given the
conditions, several hazards are in effect including a High Wind
Warning, Red Flag Warning and Wind Advisory.

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 147 PM CST Wed Mar 1 2023

The upper low will move away from the region Friday leaving zonal
flow over Texas. The pressure gradient will loosen during the morning
Friday and winds will decrease. Cooler air will move in and high
temperatures will be around 15 degrees lower than Thursday. Clear
skies and light winds will allow for good radiational cooling Friday
night and lows Saturday morning will be a few degrees cooler than
Friday. A weak upper ridge will start to build over Texas over the
weekend. The weather will be dry and temperatures will slowly warm.
This trend will continue into next week with highs reaching the
middle 80s by Tuesday. Tuesday night into Wednesday a weak cold front
will move into Central Texas bringing a slight chance for rain to the
northern half of our CWA.

&&

.AVIATION...
(00Z TAFS)
Issued at 603 PM CST Wed Mar 1 2023

VFR conditions are present to begin the period; however, there are a
handful of aviation weather related items to address for the
remainder of the period. First, MVFR to IFR cigs are expected to
redevelop late this evening/early tonight across the I-35 terminals,
lifting/dissipating again throughout the late morning hours tomorrow.
Visibility reductions will be possible under this cloud cover due to
BR, but widespread IFR visibility reductions appear unlikely. Also
late tonight/early tomorrow morning, high resolution guidance is
indicating potential for some strong to severe thunderstorms to
develop across the TX Hill Country and push NE. We likely will not be
able to pinpoint the exact location and track of storms until they
begin to develop, but there is enough potential for impacts to SAT
and AUS for a PROB30 mention in the TAFs. The main concern with these
storms would be the potential for hail. VFR conditions should
prevail through much of the afternoon and evening tomorrow, but
attention then turns to a cold front that will move from west to
east across the region. Ahead of this front, a line of strong to
severe thunderstorms is expected to develop, likely impacting AUS
with a chance for impacts at the San Antonio terminals. The main
concern with these storms would be strong wind gusts, but hail and an
isolated tornado cannot be ruled out. As the front moves through,
winds will quickly turn out of the WNW and become strong.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              67  87  48  73 /  30  40  60   0
Austin Bergstrom Intl Airport  66  86  47  72 /  30  40  60   0
New Braunfels Muni Airport     66  87  48  76 /  30  30  50   0
Burnet Muni Airport            65  85  44  69 /  30  50  60   0
Del Rio Intl Airport           66  95  51  79 /  20  10   0   0
Georgetown Muni Airport        66  84  45  70 /  30  50  60   0
Hondo Muni Airport             65  93  48  77 /  20  20  20   0
San Marcos Muni Airport        66  86  48  74 /  30  30  50   0
La Grange - Fayette Regional   69  83  48  70 /  20  30  80   0
San Antonio Intl Airport       67  88  50  76 /  30  30  40   0
Stinson Muni Airport           67  91  51  77 /  20  20  30   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 3 PM Thursday to midnight CST Thursday night for
Atascosa-Bandera-Bexar-Blanco-Burnet-Comal-Dimmit-Edwards-Frio-
Gillespie-Hays-Kendall-Kerr-Llano-Medina-Real-Travis-Uvalde-
Williamson-Zavala.

High Wind Warning from 3 PM Thursday to midnight CST Thursday night
for Kinney-Maverick-Val Verde.

&&

Short-Term...Brady
Long-Term...05
Aviation...Gale
Hazardous weather outlook, Mar 1, 8:01 PM CST, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
801 PM CST Wed Mar 1 2023

TXZ171>173-183>194-202>209-217>225-228-030215-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
801 PM CST Wed Mar 1 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

There is a low chance of strong to severe thunderstorms overnight
that could produce large hail over the Hill Country and I-35
corridor.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A strong upper level system and accompanying cold front are
expected to move over the area late Thursday afternoon. Scattered
showers and thunderstorms are possible across most of south
central Texas. Some of these could become strong to severe with
straight line winds, isolated tornadoes, and large hail possible.

In the wake of the cold front, strong, gusty northwesterly winds
and much drier air will move into the area. A High Wind Warning
and Wind Advisory are in effect for Thursday afternoon and
evening. Critical fire weather conditions are likely over the
Edwards Plateau and Rio Grande Plains Thursday and Thursday
evening. A Red Flag Warning is in effect.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Laughlin AFB radar (KDFX), 121 km away, was scanning. The volume nearest the first event began at 04:43 UTC.

Open the radar archive at this moment

Event by event

33 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Frio

When
March 1, 10:41 PM CST
Where
Frio County, 3.31 mi NNW of Dilley Arpt
Measured
4 in hail
Reported by
Fire Department/Rescue
Coordinates
28.710, -99.210

A thunderstorm produced softball size hail off of Hwy 117 west of Dilley. Hail broke through the roofs of mobile homes and truck windshields.

Hail, Frio

When
March 1, 10:42 PM CST
Where
Frio County, Dilley
Measured
2 in hail
Reported by
Public
Coordinates
28.670, -99.170

A thunderstorm produced two inch diameter hail in Dilley.

Hail, Atascosa

When
March 1, 11:15 PM CST
Where
Atascosa County, 1.82 mi E of Davis
Measured
3 in hail
Reported by
Public
Coordinates
28.820, -98.700

A thunderstorm produced three inch diameter hail south of Charlotte. Size estimated from picture on social media.

Hail, Atascosa

When
March 2, 12:00 AM CST
Where
Atascosa County, Campbellton
Measured
1 in hail
Reported by
Public
Coordinates
28.750, -98.300

A thunderstorm produced quarter size hail in Campbellton.

Hail, Karnes

When
March 2, 12:15 AM CST
Where
Karnes County, 2.76 mi SW of Coy City
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
28.800, -98.080

A thunderstorm produced golf ball size hail southwest of Coy City.

Hail, De Witt

When
March 2, 1:05 AM CST
Where
De Witt County, 5.57 mi WSW of Cuero Muni Arpt
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
29.040, -97.350

A thunderstorm produced half dollar size hail southwest of Cuero.

Hail, De Witt

When
March 2, 1:30 AM CST
Where
De Witt County, 1.94 mi WSW of Verhelle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.020, -97.210

A thunderstorm produced quarter size hail southeast of Cuero.

Hail, Bexar

When
March 2, 2:09 AM CST
Where
Bexar County, 3.9 mi NNW of Leon Vly
Measured
1 in hail
Reported by
Public
Coordinates
29.520, -98.660

A thunderstorm produced quarter size hail on Guilbeau Rd. in northwestern San Antonio.

Hail, Bexar

When
March 2, 2:29 AM CST
Where
Bexar County, 2.75 mi NW of Fratt
Measured
0.75 in hail
Reported by
Public
Coordinates
29.550, -98.600

Hail, Bandera

When
March 2, 2:46 AM CST
Where
Bandera County, 2.16 mi NNE of Medina Lake
Measured
1 in hail
Reported by
Public
Coordinates
29.630, -98.970

A thunderstorm produced quarter size hail at the north end of Medina Lake.

Hail, Bexar

When
March 2, 3:05 AM CST
Where
Bexar County, 3.51 mi N of Leon Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.720, -98.640

A thunderstorm produced hail up to quarter size in Fair Oaks Ranch.

Hail, Bexar

When
March 2, 3:12 AM CST
Where
Bexar County, Leon Spgs
Measured
1 in hail
Reported by
Public
Coordinates
29.670, -98.630

A thunderstorm produced quarter size hail in Leon Springs.

Hail, Bexar

When
March 2, 3:17 AM CST to 3:20 AM CST
Where
Bexar County, 7.69 mi N of Sat Twin Oaks Arpt
Measured
1 in hail
Reported by
Public
Coordinates
29.680, -98.450

A thunderstorm produced quarter size hail for two to three minutes east of Timberwood Park.

Hail, Comal

When
March 2, 3:20 AM CST
Where
Comal County, 5.49 mi SW of Valley View
Measured
1 in hail
Reported by
Public
Coordinates
29.710, -98.330

A thunderstorm produced quarter size hail off of FM 3009 north of Natural Bridge Caverns.

Hail, Bexar

When
March 2, 3:22 AM CST
Where
Bexar County, 8.66 mi ENE of Leon Spgs
Measured
1 in hail
Reported by
Public
Coordinates
29.700, -98.490

A thunderstorm produced quarter size hail in Timberwood Park.

Hail, Bexar

When
March 2, 3:23 AM CST
Where
Bexar County, 9.06 mi N of Sat Twin Oaks Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
29.700, -98.450

Hail, Comal

When
March 2, 3:24 AM CST
Where
Comal County, 2.75 mi NE of Bulverde
Measured
1 in hail
Reported by
NWS Employee
Coordinates
29.760, -98.440

A thunderstorm produced quarter size hail in Bulverde.

Hail, Comal

When
March 2, 3:27 AM CST
Where
Comal County, 4.57 mi SW of Smithson Vly
Measured
1.75 in hail
Reported by
Public
Coordinates
29.750, -98.370

A thunderstorm produced golf ball size hail southwest of Smithson Valley.

Hail, Comal

When
March 2, 3:29 AM CST
Where
Comal County, 4.57 mi SW of Smithson Vly
Measured
1.75 in hail
Reported by
Public
Coordinates
29.750, -98.370

A thunderstorm produced golf ball size hail southwest of Smithson Valley.

Hail, Comal

When
March 2, 3:35 AM CST
Where
Comal County, 1.2 mi E of Valley View
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
29.770, -98.250

A thunderstorm produced hail up to the size of golf balls in the Vintage Oaks neighborhood northwest of New Braunfels.

Hail, Comal

When
March 2, 3:39 AM CST
Where
Comal County, 2.77 mi ESE of Valley View
Measured
1.5 in hail
Reported by
Public
Coordinates
29.750, -98.230

A thunderstorm produced ping pong ball size hail along Hwy 46 northwest of New Braunfels.

Hail, Comal

When
March 2, 3:46 AM CST
Where
Comal County, 4.25 mi E of Sattler
Measured
0.75 in hail
Reported by
Public
Coordinates
29.820, -98.100

Hail, Comal

When
March 2, 3:49 AM CST
Where
Comal County, 3.08 mi WNW of Hunter
Measured
1 in hail
Reported by
NWS Employee
Coordinates
29.810, -98.080

A thunderstorm produced quarter size hail west of Hunter.

Hail, Comal

When
March 2, 3:50 AM CST
Where
Comal County, 2.5 mi WSW of Hunter
Measured
1 in hail
Reported by
NWS Employee
Coordinates
29.790, -98.070

A thunderstorm produced quarter size hail west of Hunter.

Hail, Hays

When
March 2, 3:56 AM CST
Where
Hays County, 3.6 mi W of San Marcos Lowman Ar
Measured
1.75 in hail
Reported by
Public
Coordinates
29.850, -98.010

A retired NWS employee reported a thunderstorm produced ping pong ball to golf ball size hail west of San Marcos.

Hail, Hays

When
March 2, 4:00 AM CST
Where
Hays County, 1.38 mi WSW of San Marcos
Measured
1 in hail
Reported by
Public
Coordinates
29.890, -97.920

A thunderstorm produced hail up to the size of quarters in San Marcos. The ground was covered with mostly pea to nickel size hail.

Hail, Hays

When
March 2, 4:04 AM CST
Where
Hays County, 0.91 mi SW of San Marcos
Measured
1 in hail
Reported by
Public
Coordinates
29.890, -97.910

A thunderstorm produced quarter size hail in northeastern San Marcos.

Hail, Gillespie

When
March 2, 4:56 AM CST
Where
Gillespie County, 3.45 mi S of Tivydale
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
30.180, -99.150

A thunderstorm produced quarter size hail south of Tivydale.

Hail, Gillespie

When
March 2, 5:27 AM CST
Where
Gillespie County, 1.51 mi SSW of Fredericksburg
Measured
1 in hail
Reported by
Public
Coordinates
30.260, -98.880

A thunderstorm produced quarter size hail in Fredericksburg.

Hail, Gillespie

When
March 2, 5:32 AM CST
Where
Gillespie County, 2.39 mi NNE of Fredericksburg
Measured
1.5 in hail
Reported by
Public
Coordinates
30.310, -98.850

A thunderstorm produced ping pong ball size hail north of Fredericksburg.

Hail, Williamson

When
March 2, 5:37 AM CST
Where
Williamson County, 2.16 mi SSE of Leander
Measured
0.75 in hail
Reported by
Public
Coordinates
30.550, -97.840

Hail, Gillespie

When
March 2, 6:00 AM CST
Where
Gillespie County, 6.12 mi ESE of Willow City
Measured
1 in hail
Reported by
Public
Coordinates
30.380, -98.600

A thunderstorm produced quarter size hail east of Willow City.

Hail, Blanco

When
March 2, 6:08 AM CST
Where
Blanco County, 2.16 mi NNW of Johnson City
Measured
1 in hail
Reported by
Public
Coordinates
30.310, -98.410

A thunderstorm produced quarter size hail north of Johnson City.

Thunderstorm Wind, Hays

When
March 2, 7:15 AM CST
Where
Hays County, 1.38 mi N of Dripping Spgs
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
30.220, -98.080

A thunderstorm produced wind gusts measured at 58 mph by a RAWS site north of Dripping Springs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086918, 1086919, 1086920, 1086921, 1086922, 1086923, 1086924, 1086925, 1086936, 1086926, 1086937, 1086938, 1086939, 1086940, 1086941, 1086942, 1086943, 1086944, 1086945, 1086946, 1086947, 1086948, 1086949, 1086950, 1086953, 1086954, 1086955, 1086956, 1086957, 1086958, 1086959, 1086960, 1086961, 1086962.